MAUDE Adverse Event Report: ZOLL CIRCULATION AUTOPULSE LI-ION BATTERY; LI-ION BATTERY, RECHARGEABLE

ZOLL CIRCULATION AUTOPULSE LI-ION BATTERY; LI-ION BATTERY, RECHARGEABLE
Model Number MODEL 100
Medical Device Problem Code Battery Problem (2885)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 09/21/2020
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The reported complaint of the autopulse platform stopped after performing compressions for a few minutes and powered off while using autopulse li-ion battery (sn (b)(4)) was not confirmed during functional testing, and archive review.Upon visual inspection, no physical damage was observed, and the status leds of the battery showed four green lights.The battery archive was downloaded and reviewed.There were no errors recorded in the whole archive.The battery was last charged successfully on (b)(6) 2020, and was last used/inserted in the autopulse the same day.During functional testing, the autopulse li-ion battery passed charging in a known good autopulse multi-chemistry battery charger (mcc), and the status leds of the battery showed four green lights after successful charging.The platform was tested with the returned battery sn (b)(4), and both platform and the battery performed as intended.The death was not related to the autopulse device.The autopulse is used as an adjunct to manual cpr in cases of clinical death.The benefit of using the autopulse is that it in part substitutes mechanical compressions for the physical labor of manual chest compressions.If the autopulse did not start or unexpectedly stops compressions, rescuer should revert to manual cpr, which is the standard of care.The autopulse was intended to be used as an adjunct to manual cpr on adult patients.In case of stoppage of autopulse the trained user reverts to manual cpr.The transition from autopulse to manual cpr by trained users is similar to the time necessary for rescuer rotation, and presents the same workflow as manual cpr.Hence, based on available information, the patients' outcome was not negatively impacted by the interruptions when compared to standard of care manual cpr.Out-of-hospital cardiac arrest (ohca) is one of the main causes of death in industrial nations.About 25% of patients survive this event and make it to the hospital, and even fewer patients survive after 24 hours (nichol, nejm, 2015).In the united states, survival to hospital discharge after non-traumatic emergency medical services-treated cardiac arrest with any first recorded rhythm was 10.6% for patients of any age.Of the bystander-witnessed out-of-hospital cardiac arrests in 2011, 31.4% of victims survived to hospital discharge (mozaffarian, circulation, 2016).Death is an expected outcome for ohca.
 
Event or Problem Description
As reported, the autopulse platform (sn (b)(4)) was used to treat a (b)(6)-year-old male patient in cardiopulmonary arrest who was found on a street by the firefighter.The patient had a heart bypass history.The firefighter performed manual cpr for 18 minutes until the ambulance arrived.After the paramedic arrived, the aed was attached to the patient.The patient's rhythm showed ventricular fibrillation (vf), and the device delivered a shock.Then, manual cpr has performed again.The patient was placed on the autopulse platform.The patient's rhythm indicated asystole at that time.The platform performed compressions for approximately 4 minutes, and unexpectedly, powered off.Per the paramedic, it is unknown whether the platform displayed any message on the control panel.The crew pressed the power button, and the ap powered up.After the "initializing" message was displayed on the screen, the user pressed the restart button to restart compression.About 2 minutes later, the ap powered off again.The platform was restarted immediately and the compressions were performed for about one minute, then the platform powered off again.The manual cpr was immediately performed on the patient for 2 minutes.The paramedic confirmed that the patient's rhythm was pulseless electrical activity (pea), and the adrenaline was administered to the patient and 4 minutes later, the return of spontaneous circulation (rosc) was achieved.The ambulance arrived at the hospital 2 minutes later.The patient was pronounced dead at the hospital, 87 minutes after arrival.No information about the cause of death was provided.The customer did not provide information regarding the relationship between the death and the alleged malfunction.However, the msa evaluate the incident, and it was determined that the death was not related to the autopulse device.Back at the station, the customer checked the platform with the battery (sn (b)(4)), and the same issue occurred 3 times.Zoll received two batteries (sn (b)(4)) from the customer, however, it is unknown which battery was used during the event.Please see the following related mfr reports: for battery sn (b)(4), see mfr 3010617000-2020-01030.For platform sn 1(b)(4), see mfr 3010617000-2020-01027.

Brand Name
AUTOPULSE LI-ION BATTERY
Common Device Name
LI-ION BATTERY, RECHARGEABLE
Manufacturer (Section D)
ZOLL CIRCULATION
2000 ringwood ave.
san jose CA 95131
MDR Report Key10695083
Report Number3010617000-2020-01061
Device Sequence Number3059277
Product Code MOQ
UDI-Device Identifier00849111065054
UDI-Public00849111065054
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
D163369
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial
Report Date (Section B) 10/18/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberMODEL 100
Device Catalogue Number8700-0752-03
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer09/30/2020
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 09/22/2020
Initial Report FDA Received Date10/18/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age66 YR